The short answer is “no,” Valium is the brand name of the drug diazepam, which belongs the class of drugs called benzodiazepines; it is not an opiate. Benzodiazepine drugs, often called benzos for short, are sedative and hypnotic drugs that act as central nervous system as depressants, slowing down heart rate, blood pressure, and respiration, and lowering body temperature. While opiate drugs also slow down some of these bodily functions, prescription opiates are designed to act primarily as pain relievers while Valium is prescribed to temporarily relieve anxiety, ease muscle tension, and reduce tremors or seizures.
Valium increases the presence of gamma-aminobutyric acid (GABA), a neurotransmitter produced in the brain that acts like a natural sedative. Opiates and benzos both increase some of the brain’s other chemical messengers like dopamine, which are related to feelings of pleasure and involved in mood regulation. Some common opiate drugs include:
- OxyContin (oxycodone)
- Vicodin (hydrocodone)
Valium and Opiates: Highs and Lows
Valium is considered a Schedule IV drug by the Drug Enforcement Administration (DEA) while most prescription opiates are more tightly controlled as Schedule II substances.
Both opiates and benzos like Valium have the potential to be abused and produce drug dependence when used regularly. Both can cause a mellow “high,” resulting in lowered stress levels and inhibitions, and increased pleasure.
The National Survey on Drug Use and Health (NSDUH) reports that over 4 million Americans over the age of 11 were current abusers of a prescription painkiller in 2014, while around 2 million abused sedative and tranquilizer type drugs. The Drug Abuse Warning Network (DAWN) publishes that almost 500,000 individuals received emergency department (ED) treatment for a negative reaction to the abuse of an opiate in 2011, while over 350,000 obtained ED treatment for the misuse of a benzo (almost 25,000 for diazepam specifically).
Benzos and opiates may be combined to heighten the “high” or combat side effects from either drug. When combined, opioid and benzodiazepine drugs can be especially dangerous, as they both can lower breathing rate, heart rate, and blood pressure to dangerously low levels, potentially resulting in overdose and death. The Centers for Disease Control and Prevention (CDC) calls drug overdose fatalities an epidemic in the United States as nearly 50,000 people died from one in 2014. Statistics published by the journal Drug and Alcohol Dependence indicates that the benzo/opiate combination may be very common and highly dangerous; as many as 71-98 percent of overdose fatalities may include more than one substance.
The US Food and Drug Administration (FDA) reports that Valium can cause physical dependence when used regularly, and it is therefore not recommended to be taken for longer than a few months. Opioid drugs can also cause dependence. Neither benzos nor opiates should be stopped suddenly when a dependence is present, as difficult withdrawal symptoms may result. In the case of Valium, rebound anxiety, tremors, hallucinations, depersonalization, numbness, and tingling may occur when the drug is stopped “cold turkey.” In rare instances, these withdrawal symptoms can even become life-threatening. With opiates, flulike symptoms are more common. Both drugs can cause headaches, insomnia, nausea, irritability, depression, restlessness, muscle aches, mental confusion and fogginess, and difficulties feeling pleasure when they are discontinued.
Both opiate drugs and benzodiazepine drugs like Valium have a high abuse potential due to the “high” they can create, potentially leading to addiction or other adverse consequences of abuse.
I WANT TO LEARN MORE ABOUT:
It’s not too late to start over
Get Help Now